WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
Elinore F. McCance-Katz, MD, PhD; October 2012
A man with a long history of opioid dependence (and smoking) went to a substance abuse program for detoxification. The patient received buprenorphine/naloxone and was found unresponsive and cyanotic a few hours later. He was diagnosed with opiate-induced respiratory distress complicated by pneumonia and chronic obstructive pulmonary disease.
Sara N. Davison, MD, MHSc; June 2012
A woman with end-stage renal disease, who often skipped dialysis sessions, was admitted to the hospital with fever and given intravenous opiates for pain. Because her permanent arteriovenous graft was clotted, she had been receiving dialysis via a temporary femoral catheter, increasing her risk for infection. Blood cultures grew yeast; the patient was diagnosed with fungal endocarditis, likely caused by injections of opiates through her catheter.
- Spotlight Case
Adam J. Gordon, MD, MPH; July 2008
A man with a history of heroin use came to the hospital with abdominal pain, nausea, and vomiting. Admitted for dehydration and opiate withdrawal, he was given intravenous fluids, methadone, and morphine for abdominal pain. The patient complained of worsening pain overnight and was given more methadone. In the morning, the patient had more severe pain and tachycardia, and was found to have a perforated colon.